Ohio, 2006Flash Flooding in Ohio, July 12, 2006
July 12, 2006 · NWS CLE · 7 events in 7 counties and zones
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 12, 9:05 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 12, 9:05 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1005 AM EDT WED JUL 12 2006
.SHORT TERM (THIS AFTERNOON)...
UPDATED TO GO OCCASIONAL IN NORTHWEST OHIO AND LOWER POPS TO LIKELY
ELSEWHERE.
&&
.AVIATION(12Z-12Z)...
TOUGH FORECAST THIS AM. NOT MUCH PRECIP CURRENTLY OVER AREA AS
WRMFNT HAS MOVED WELL N OF LERI. CONVECTION MOVING INTO WRN OH MAY
EVENTUALLY REACH SOME OF THE TAF SITES WITH BEST CHCS MOST PLACES
BEFORE 18Z. CIGS AND VSBYS CURRENTLY ALL OVER THE PLACE AND WILL
LIKELY REMAIN THAT WAY MUCH OF THE DAY. DO EXPCT MOST PLACES TO
SETTLE INTO MVFR CIGS THIS AM WITH GRADUALL IMPROVEMENT DURING AFT.
COULD SEE SUM TSRA REDEVELOPMENT ERN AREAS THIS AFT IF WE CAN MANAGE
SOME SUN EARLIER IN THE AFT. COLD FRONT WILL MOVE THRU THIS EVE AND
EXPCT LOWER CIGS...POSSIBLY IFR...LATE IN THE PD.
&&
.SHORT TERM (TODAY-THURSDAY)...
CONVECTION CONTINUES TO MOVE EAST NORTHEAST ACROSS THE FORECAST AREA
THIS MORNING AS SERIES OF WAVES APPROACH. MID LEVEL JET STREAM
EXTENDS FROM SOUTHWEST TO NORTHEAST OVER THE AREA AND IS HELPING TO
FOCUS SOME OF THE CONVECTION...ESPECIALLY OVER NORTHERN INDIANA AND
NORTHWEST OHIO IN THE LEFT FRONT QUAD OF THE JET. AIR MASS IS
TROPICAL IN NATURE WITH DEW POINTS IN THE UPPER 60S AND LOWER 70S
AND THETA E RIDGE EXTENDING ACROSS THE AREA. PRECIPITABLE WATER
VALUES WERE IN THE 2.0 TO 2.25 INCH RANGE AND THUNDERSTORMS ARE
GOING TO BE EFFICIENT RAIN PRODUCERS. LOCAL RAINFALL AMOUNTS OVER
AN INCH HAVE BEEN RECORDED IN GEAUGA COUNTY.
WAVES ARE PROGGED TO MOVE EAST ACROSS THE AREA TODAY ENHANCING THE
RAINFALL. I WILL GO AHEAD AND EXTEND THE FLOOD WATCH TIMING TO 8 PM
THIS EVENING BUT WILL NOT EXPAND THE CURRENT AREA. NORTHWEST OHIO
WILL HAVE TO BE MONITORED FOR TRAINING THUNDERSTORMS THIS MORNING.
RAINFALL HAS BEEN LIGHT OVER THIS AREA SO FLOOD THREAT IS NOT AS
URGENT AS AREAS IN THE SOUTH.
FORECAST AREA IS OUTLOOKED FOR SEVERE THUNDERSTORM THREAT OVER THE
EASTERN HALF OF THE FORECAST AREA TODAY. MAIN THREAT WILL BE GUSTY
WINDS. LOCAL MAXIMUM WIND GUST PROGRAM FOR THUNDERSTORMS INDICATES
BETWEEN 50 AND 55 KNOTS FOR THIS AFTERNOON. HAIL THREAT SHOULD BE
DIMINISHED SOMEWHAT WITH FREEZING LEVELS UP AROUND 15000 FEET.
COOL FRONT IS EXPECTED TO SLIDE SOUTHEAST ACROSS THE AREA THIS
EVENING FOLLOWED BY HIGH PRESSURE OVERNIGHT. CURRENT FORECAST OF A
GRADUAL DECREASE IN PRECIPITATION THREAT OVER THE NEXT 48 HOURS
LOOKS GOOD AS THE HIGH BUILDS INTO THE AREA.
TEMPERATURES THROUGH THE PERIOD WILL FOLLOW THE MAV GUIDANCE AS
STRONG WARM AIR ADVECTION TAKES PLACE TODAY TO COUNTER LACK OF SOLAR
INSOLATION. WARM AIR MASS WILL BE PARKED OVER THE AREA THROUGH THE
NEXT 48 HOURS SO LITTLE CHANGE IN MAXIMUM AND MINIMUM TEMPERATURES.
&&
.LONG TERM(FRIDAY-TUESDAY)...
RIDGE BUILDS IN FOR THE WEEKEND ALONG WITH WARMING H8 TEMPS. HEAT
RETURNS. THERE SEEMS TO BE ENOUGH WEAKNESS IN THE HEIGHT PATTERN TO
WARRANT SLT CHC TO LOW CHC POPS FOR THE WEEKEND AFTERNOONS. A COLD
FRONT APPROACHES FOR NEXT WEEK...BUT SLOWED ITS ARRIVAL FROM THE GFS
TOWARD THE ECMWF...IN AGREEMENT WITH HPC ANALYSIS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH MID OHIO OHZ029>032-037-038-047 THRU 8 PM
WED.
.PA...NONE.
&&
SHORT TERM...LW/LOMBARDY
LONG TERM...OUDEMAN
AVIATION...KUBINA
Hazardous weather outlook, Jul 12, 4:14 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
514 AM EDT WED JUL 12 2006
LEZ142>145-162>165-OHZ003-006>010-017>019-130915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
514 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CAUSE LOCALLY HEAVY DOWNPOURS AND
MAY CAUSE SOME PONDING OF WATER IN LOW LYING AREAS. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ027>030-036-037-047-130915-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
514 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS REMAINS IN EFFECT UNTIL THIS EVENING.
LOCALLY HEAVY DOWNPOURS ON ALREADY SATURATED GROUND COULD CAUSE
FLOODING TO OCCUR TODAY. THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION THROUGH THE DAY.
OTHERWISE...NO OTHER WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TEMPERATURES WILL BE WARMING UP TO AROUND 90 DEGREES AND COULD
CAUSE HEAT INDEXES TO RISE TO ABOVE 100 DEGREES. CAUTION SHOULD BE
EXERCISED WHEN DOING PHYSICAL WORK IN THE HEAT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LEZ146>149-166>169-OHZ011>014-020>023-033-089-PAZ001>003-130915-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
514 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT
WILL BE GUSTY WINDS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TEMPERATURES WILL BE WARMING UP TO AROUND 90 DEGREES AND COULD
CAUSE HEAT INDEXES TO RISE TO ABOVE 100 DEGREES. CAUTION SHOULD BE
EXERCISED WHEN DOING PHYSICAL WORK IN THE HEAT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ031-032-038-130915-
WAYNE-STARK-HOLMES-
514 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS REMAINS IN EFFECT UNTIL THIS EVENING.
LOCALLY HEAVY DOWNPOURS ON ALREADY SATURATED GROUND COULD CAUSE
FLOODING TO OCCUR TODAY. THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION THROUGH THE DAY.
THERE IS A THREAT FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT
WILL BE GUSTY WINDS.
OTHERWISE...NO OTHER WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TEMPERATURES WILL BE WARMING UP TO AROUND 90 DEGREES AND COULD
CAUSE HEAT INDEXES TO RISE TO ABOVE 100 DEGREES. CAUTION SHOULD BE
EXERCISED WHEN DOING PHYSICAL WORK IN THE HEAT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LOMBARDY
Flash Flood, Lucas
- When
- July 12, 10:09 AM EST to 2:15 PM EST
- Where
- Lucas County, West Toledo
- Property damage
- $350,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
An area of heavy rainfall developed over Lucas County during the morning hours of July 12th. In the western portion of Toledo, flood waters deep enough to cover the hoods of cars were reported. Rainfall estimates indicated that between two and four inches of rain fell across the area during the late morning and early afternoon hours. There was also a report of Shantee Creek flooding near Crawford Avenue.
Flash Flood, Richland
- When
- July 12, 4:17 PM EST to 9:00 PM EST
- Where
- Richland County, Central Portion
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
Heavy rainfall during the afternoon hours of July 12th caused widespread flash flooding across Richland County. Numerous state and county roads, including State Routes 314, 309, 430 and 181 were closed because of fast flowing high water. Initial reports of flooding were from the City of Mansfield where 12 to 18 inches of water was reported flowing across a road. Roads were also closed in Lexington and Ontario. On the east side of Mansfield, a bridge on Hickory Lane was washed out. Also in Mansfield, Touby Run quickly left it's banks and flowed into the first floor of a home near the Coul Street and West 6th Street intersection. Around 5:45 p.m., a young girl fell into a drainage ditch and was swept into a culvert at a botanical garden in Mansfield. The mother of the young girl jumped into the culvert to rescue her and was also swept away. The young girl was swept through the culvert and was rescued. Unfortunately, the mother did not survive. The daughter received only minor injuries.
Flash Flood, Wyandot
- When
- July 12, 5:00 PM EST to 10:00 PM EST
- Where
- Wyandot County, South Portion
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.842, -83.304 (the zone’s center; the record gives no point)
Heavy rainfall across southern portions of Wyandot County during the late afternoon and evening hours of July 12th totaled an estimated four to five inches. As a result, numerous roads became flooded with several feet of water. Marseilles Township was hit especially hard. A house located near State Routes 67 and 37 had it's first floor flooded by approximately 18 inches of water. A newspaper report indicated that this was the first time since 1959 that floodwaters came into the house. Other reports also indicated that the Tymochtee Creek rose quickly in Marseilles causing flash flooding in the area. Ditches along the sides of roads were reported to have as much as eight feet of water flowing through them.
Flash Flood, Ashland
- When
- July 12, 5:15 PM EST to 9:15 PM EST
- Where
- Ashland County, South Portion
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
An area of heavy rainfall developed over the central portion of Ashland County during the late afternoon and evening hours of July 12th. As a result, flash flooding caused State Route 60 to be closed through the evening. Several other roads across the central and southern portion of the county were also reported to be closed. Mifflin and Hayesville were particularly hard hit. County Road 2075 just southeast of Mifflin had a bridge washed.
Flash Flood, Marion
- When
- July 12, 6:20 PM EST to 10:00 PM EST
- Where
- Marion County, Countywide
- Property damage
- $75,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.587, -83.161 (the zone’s center; the record gives no point)
An area of heavy rainfall moved over Marion County during the late afternoon and evening hours of July 12th. Locations from LaRue to Martel in northeastern Marion County were affected by the heavy rain. As a result, numerous roads were closed because of flood waters several feet deep. Some of the affected roads included State Route 100 northeast of Martel, State Route 37 north of LaRue, State Route 423 north of the City of Marion, State Route 231 just west of Brush Ridge, and State Route 309 in western Marion County. Rainfall reports across the county ranged from two and four inches during this event.
Flash Flood, Morrow
- When
- July 12, 6:20 PM EST to 10:00 PM EST
- Where
- Morrow County, Northwest Portion
- Property damage
- $40,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.524, -82.794 (the zone’s center; the record gives no point)
An area of heavy rain moved across Morrow County during the late afternoon and evening hours of July 12th. The heavy rains caused flash flooding, especially across northwestern Morrow County. Rainfall reports in the area indicated that over an inch and a half of rain fell between 6:45 and 7:45 p.m. Numerous roads, including State Routes 61 and 19 in northwestern Morrow County were closed. A vehicle rescue was performed when a car was swept off the road by flash flooding on County Road 38. The driver of the vehicle was successfully rescued, but the vehicle was washed away towards the Galion resevoir.
Flash Flood, Crawford
- When
- July 12, 6:44 PM EST to 10:00 PM EST
- Where
- Crawford County, South Portion
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.851, -82.920 (the zone’s center; the record gives no point)
An area of heavy rainfall moved across the southeastern portion of Crawford County during the late afternoon and evening hours of July 12th. Initially, there were only a few reports of high water on roads, but as the evening went on, conditions worsened, especially in areas near the Olentangy River in southeastern Crawford County. Whetstone and Polk Townships saw the worst flash flooding during this event. Spotters reported 4.5 inches of rain in New Winchester and 4.4 inches of rain in Galion. The Olentangy River left it's banks and flooded the intersection of Poe and Monnett-Chapel Roads with at least three feet of water. Numerous other roads across southeastern Crawford County were closed because of flooding. Flash flooding was also reported south of Bucyrus near the intersection of State Route 98 and Caldwell Road. A golf course in New Winchester also received substantial damage as much of the course was flooded. Several residents in apartments near the Olentangy River were evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, July 12, 20066 injured · $10 million · F2 · 1 event
- Damaging Wind in North Dakota, July 12, 20062 injured · $3.0 million · 109 kt wind · 1 event
- Tornado in Connecticut, July 12, 2006$2.0 million · F1 · 1 event
- Flash Flooding in New York, July 12, 2006$3.4 million · 4 events
- Flash Flooding in Indiana, July 12, 2006$1.9 million · 2 events
- Dust Storm and Damaging Wind in Texas, July 12, 2006$750,000 · 62 kt wind · 7 events
- Damaging Wind in Nebraska, July 12, 2006$425,000 · 70 kt wind · 1 event
- Damaging Winds in Virginia, July 12, 2006$215,000 · 52 kt wind · 11 events
- Damaging Winds in Arkansas, July 12, 2006$77,000 · 65 kt wind · 6 events
- Damaging Wind in North Dakota, July 12, 2006$75,000 · 78 kt wind · 1 event
- Damaging Winds in Maryland, July 12, 2006$45,000 · 50 kt wind · 2 events
- Damaging Winds in Montana, July 12, 200675 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527029, 5527030, 5527306, 5527031, 5527304, 5527305, 5527032.